Alert archive / Oregon / Wind Advisories in 2016
Wind Advisory 8, NWS Portland, OR
NWS Portland, OR issued this wind advisory at Dec 13, 2016, 2:02 PM PST. It took effect at Dec 14, 2016, 12:00 AM PST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2016, 2:02 PM PST (22:02 UTC)
- In effect from
- Dec 14, 2016, 12:00 AM PST
- Expired
- Dec 14, 2016, 8:00 PM PST
- In force
- 20 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
308 WWUS76 KPQR 132202 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 202 PM PST TUE DEC 13 2016 ORZ006-WAZ039-140600- /O.NEW.KPQR.WI.Y.0008.161214T0800Z-161215T0400Z/ GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL 202 PM PST TUE DEC 13 2016 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM PST WEDNESDAY NEAR THE GORGE... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A WIND ADVISORY NEAR THE GORGE...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM PST WEDNESDAY. * WINDS: 25 TO 35 MPH WITH GUSTS TO 50 MPH * TIMING: WINDS WILL PICK UP TONIGHT AND CONTINUE THROUGH WEDNESDAY BEFORE WEAKENING BY WEDNESDAY EVENING. * LOCATIONS INCLUDE: GRESHAM...WASHOUGAL * IMPACTS: SMALL TREE LIMBS MAY FALL...ESPECIALLY THOSE WHICH WERE WEAKENED OR DAMAGED DURING THE ICE STORM LAST WEEK. SOME POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
3 follow-up statements
959 WWUS76 KPQR 140459 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 859 PM PST TUE DEC 13 2016 ORZ006-WAZ039-142300- /O.CON.KPQR.WI.Y.0008.161214T0800Z-161215T0400Z/ GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL 859 PM PST TUE DEC 13 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM PST WEDNESDAY NEAR THE GORGE... A WIND ADVISORY NEAR THE GORGE REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM PST WEDNESDAY. * WINDS: 25 TO 35 MPH WITH GUSTS TO 50 MPH * TIMING: WINDS WILL PICK UP TONIGHT AND CONTINUE THROUGH WEDNESDAY BEFORE WEAKENING WEDNESDAY EVENING. * LOCATIONS INCLUDE: TROUTDALE...WASHOUGAL...GRESHAM...CAMAS * IMPACTS: SMALL TREE LIMBS MAY FALL...ESPECIALLY THOSE WHICH WERE WEAKENED OR DAMAGED DURING THE ICE STORM LAST WEEK. SOME POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
576 WWUS76 KPQR 142243 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 243 PM PST WED DEC 14 2016 ORZ006-WAZ039-150400- /O.CON.KPQR.WI.Y.0008.000000T0000Z-161215T0400Z/ GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL 243 PM PST WED DEC 14 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING NEAR THE GORGE... A WIND ADVISORY NEAR THE GORGE REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING. * WINDS: 25 TO 35 MPH WITH GUSTS TO 50 MPH. * TIMING: WINDS WILL CONTINUE INTO THIS EVENING BEFORE WEAKENING. * LOCATIONS INCLUDE: TROUTDALE...WASHOUGAL...GRESHAM...CAMAS * IMPACTS: SMALL TREE LIMBS MAY FALL...ESPECIALLY THOSE WHICH WERE WEAKENED OR DAMAGED DURING THE ICE STORM LAST WEEK. SOME POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
280 WWUS76 KPQR 150409 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 809 PM PST WED DEC 14 2016 ORZ006-WAZ039-150515- /O.EXP.KPQR.WI.Y.0008.000000T0000Z-161215T0400Z/ GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL 809 PM PST WED DEC 14 2016 ...WIND ADVISORY FOR THE PORTLAND METRO AREA AND GREATER VANCOUVER AREA HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS: EAST WIND 15 TO 20 MPH WITH GUSTS TO 35 MPH WILL CONTINUE OVER THE EAST MULTNOMAH COUNTY AREA AND GREATER VANCOUVER AREA CLOSEST TO THE COLUMBIA GORGE. WIND WILL DIMINISH OVERNIGHT. * LOCATIONS INCLUDE: WASHOUGAL...GRESHAM $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Dec 13, 10:10 AM PST, 3 hours 52 minutes earlier.
Area forecast discussion, Dec 13, 10:10 AM PST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
1010 AM PST Tue Dec 13 2016
.SYNOPSIS...High pressure east of the Cascades will lead to
increasing east winds this afternoon with the strongest tonight and
Wednesday. This will set the stage for a winter mix of precipitation
to the valley floors as moisture from the next system spreads north
through the day Wednesday and continues over the forecast Wednesday
evening, moving east by Thursday morning. The wintry pattern will
remain through the weekend with the coldest air of the season and
snow chances each day.
&&
.SHORT TERM...Today through Thursday...Current east gradients are
around 3.5mb at 10AM this morning and will increase this afternoon.
This will start pumping the cold air into the valley and prepare the
airmass for the winter storm on Wednesday.
Timing for the winter storm has moved up significantly with the most
impactful period switching from the Thursday morning rush now to the
Wednesday evening rush. In areas of the south Willamette Valley, snow
could start as early as sunrise Wednesday morning. Will discuss more
about the specifics of this system later, but it appears models are
zeroing in on a solution with mostly snow for areas north of Salem
and Detroit and some sleet/freezing rain in areas south of there. The
big question still is exactly how far northwest the higher
precipitation amounts get. At this time, the heaviest swath of snow
appears to be in an area between Eugene/Salem, just north of the
rain/snow line, where 6 inch totals look possible. /Bentley
.LONG TERM...No Changes. Previous discussion follows...
Thursday Night through Monday...Tough to put much detail into the
long term forecast with a potentially high impact storm system in the
interim. Given the confidence in at least some snow accumulation in
the northern half of the area, and cold air coming in behind the
Thursday system to keep the snow pack in place, lowered temperatures
a few degrees from ConsAll in the long term. Otherwise, several weak
systems dropping through the flow over the weekend will keep the
chance for snow showers through the weekend.
High temperatures will be in the mid 30s through this time frame, so
roads will likely just remain wet through this period without many
impacts, however, in these showery patterns, a poorly timed snow
shower near sunset or sunrise could cause a brief period of
treacherous roads. Even beyond this weekend, temperatures will remain
below normal as we remain in this pattern into Christmas week.
/Bentley
&&
.AVIATION...Offshore gradient started to develop earlier this
morning. Despite the offshore flow, widespread LIFR throughout the
Willamette Valley, with areas of IFR along the South Washington
and North Oregon Coast. Offshore gradient strengthens during the
day, which will produce N-NE wind direction in the central and
south interior valleys. Fog/stratus areas will improve to VFR by
late morning, but South Willamette Valley may not improve until
afternoon. There is the potential for IFR/LIFR to re-form in the
southern interior valleys after 06Z Wed.
KPDX AND APPROACHES...IFR to LIFR at the terminal as of 1630Z.
Areas to the east are VFR due to -3.8 mb KTTD-KDLS gradient.
However, the KPDX-KTTD gradient was 0.4 mb, resulting in light NW
wind at the terminal. Expect improvement to VFR at the terminal
around 18Z. East wind to surface at the terminal by early
afternoon, then strengthen this evening and tonight. Gusts to 40
kt likely from KPDX to KTTD this after 03Z Wed. Weishaar
&&
.MARINE...Offshore flow pattern will prevail through Wed morning.
Wind speeds below 15 kt today, but will strengthen tonight. Have
issued a small craft advisory for wind over the north waters 08Z
Wed through 00Z Thu. The advisory will be mainly for frequent
gusts instead of persistent sustained wind. Models show a surface
low moving into the North California waters late tonight, then
lifting northeast Wed. This will result in backing wind, from E to
N-NE. Wind speeds begin to ease Wed evening. In the longer term,
models
diverge on wind direction, but show winds staying below 20 kt as
another weak low pressure system slides south along the coastline
Thursday night into Friday. Winds stay northerly and less than 20
kt through the weekend, with our next chance for gales possible
early next week.
Seas are forecast to remain well below 10 feet for the next
several days. Sea conditions will become more wind wave driven
and possibly quite choppy at times, however. Weishaar
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Watch from Wednesday morning through Wednesday
evening for South Willamette Valley.
Winter Storm Watch from Wednesday morning through late
Wednesday night for Central Columbia River Gorge-Upper
Hood River Valley-Western Columbia River Gorge.
Winter Storm Watch from Wednesday morning through Wednesday
evening for Northern Oregon Cascade Foothills-Northern
Oregon Cascades.
Winter Storm Watch from Wednesday morning through Wednesday
evening for Cascade Foothills in Lane County-Cascades in
Lane County.
WA...Winter Storm Watch from Wednesday morning through late
Wednesday night for Central Columbia River Gorge-Western
Columbia River Gorge.
PZ...Small Craft Advisory for winds from midnight tonight to 4 PM
PST Wednesday for Coastal Waters from Cape Shoalwater WA
to Cascade Head OR out 60 nm.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 3:45 AM PST | Winter Storm Watch | PQR | 10 hr | |
| Dec 13, 8:31 AM PST | Small Craft Advisory for Winds | PQR | 39 hr | |
| Dec 13, 1:52 PM PST | Winter Storm Warning | PQR | 38 hr | |
| Dec 13, 1:52 PM PST | Winter Weather Advisory | PQR | 31 hr |
Nearby
Wind Advisories in Oregon, 2016Wind Advisories in Washington, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.